Hail, Chaves
- When
- September 15, 8:30 PM MST to 8:50 PM MST
- Where
- Chaves County, 1.69 mi SSE of Boaz
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 33.718, -103.959
No hail damage, except trees lost lots of leaves.
A backdoor front was draped across eastern New Mexico. This along with some lift and instability ahead of an upper-level disturbance resulted in the development of scattered strong to severe storms across the eastern plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A backdoor front was draped across eastern New Mexico. This along with some lift and instability ahead of an upper-level disturbance resulted in the development of scattered strong to severe storms across the eastern plains. One storm produced a report of quarter size hail along U.S. Highway 70 near Elkins between Roswell and Portales.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 15, 5:02 PM MST, 3 hours 28 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 602 PM MDT Fri Sep 15 2023 ...New AVIATION... .SYNOPSIS... Issued at 258 PM MDT Fri Sep 15 2023 Showers and storms will persist during the overnight hours across eastern NM and send an east canyon wind through the Albuquerque metro before midnight as a backdoor front pushes south and west. Afternoon showers and storms will favor the southern high terrain Saturday and west central and southern areas Sunday, where the better moisture will reside. Storm coverage trends downward Monday as drier air moves in. Drier air completely overtakes most of the state Tuesday into late next week. Some moisture could sneak into southeastern areas Wednesday and Thursday. Southwest winds strengthen beginning Wednesday ahead of a storm system moving into the western US. Temperatures will be below normal this weekend, warming up to a few degrees above normal through midweek, cooling down to near normal across eastern areas and a few degrees below normal across northern and western areas by the end of the week. && .SHORT TERM... (This evening through Saturday night) Issued at 258 PM MDT Fri Sep 15 2023 A positively tilted upper-level trough over southwest CO/southeast UT will assist in keeping bulk shear values near 25-30 kts this evening through tonight along with the resulting potential for a few strong to severe storms in eastern NM. 65 kt jet streak over eastern AZ early this after noon remains on track to move through NM just south of I-40 early this evening should help get a few storms organized over northeast and east-central portions of the state. Wind gusts to 60 kts and large hail are the main hazards from the strong to severe storms. At the same time, the rain cooled air over southeast CO and northeast NM will result in strengthening surface high pressure in eastern CO later this afternoon, accelerating the backdoor front in northeast NM. This front is expected to bank up against the east slopes of the central mountain chain late this evening, generating east canyon winds into the RGV around midnight or so. Most wind guidance keeps the wind at KABQ in the 15 to 30 mph range after midnight through sunrise or so. A few stronger gusts are possible during the early morning hours when the pressure difference is highest between KCQC and KABQ. Low clouds and patchy fog are possible along the east slopes of the central mountain chain east out on to the central and northeast highlands. Models remain in good agreement that much drier air aloft will continue to advect into NM from the west on Saturday. Mainly isolated shower and thunderstorm coverage is forecast over most mountain ranges sans the Zuni and perhaps Tusas Saturday afternoon with storm motion to the east- southeast around 15 kts. && .LONG TERM... (Sunday through Thursday) Issued at 258 PM MDT Fri Sep 15 2023 On Sunday, the region will be underneath an upper level ridge axis with an upper low just off the CA coastline. Some mid level moisture will move north into western NM from old Mexico allowing PWATs to increase from 0.50 inches to just over 0.75 inches. This will result in a scattered coverage of storms across the west central and southwest high terrain. Temperatures areawide will be a few degrees warmer compared to Saturday, with the most notable warming of 6 to 9 degrees across northeastern areas thanks to winds shifting to more of a southwesterly direction. Westerly upper level flow begins establishing itself over the state Monday as the ridge axis flattens out. There will still be enough mid level moisture for some isolated to at most scattered showers and storms across the high terrain. These storms should have quicker motion to the east of around 20 kts and smaller wetter footprints compared to Sunday. Temperatures will continue to warm a few degrees with near average temperatures across western and central areas and eastern areas about 3 to 5 degrees above average. Dry westerly flow on the northern periphery of upper level high pressure over Mexico continues into Tuesday, as the upper low just east of CA begins to open up. PWATs below half an inch moves eastward towards the TX border with values as low as a quarter of inch across the high terrain. Temperatures continue to warm to a couple of degrees above average areawide. Stronger upper level southwest flow begins to move overhead Wednesday, strengthening to 40 to 50 kts at 500 mb Thursday and Friday, as the upper low merges with a northern stream upper level trough over the Pacific northwest. This will consolidate into a low somewhere north and west of New Mexico. The exact locations varies greatly among deterministic and ensemble solutions. Mid level moisture will provide some high to mid level cloud coverage mid to late next week. Some low level moisture could make it into far southeastern areas late day Wednesday and Thursday to cause an rogue shower or storm. With the stronger upper level flow and surface lee troughing across northeast NM, southwest winds will become breezy to windy at around 15 to 25 kts with gusts of up to 30 kts during the afternoon hours. Temperatures will cool off by late this week to slightly below average across western and northern areas, to around to a couple of degrees above average elsewhere as upper level heights lower ahead of the upper low. && .AVIATION... (00Z TAFS) Issued at 559 PM MDT Fri Sep 15 2023 Showers and thunderstorms across northeast NM will continue to expand southward this evening as a backdoor front sags southward. Some storms may be strong or severe with hail up to 1.5" in diameter and wind gusts near 50kt. Late tonight behind the front, low clouds and patchy fog will develop which may persist through the morning hours Saturday across portions of eastern NM. The front should push through the gaps of the Central Mountain Chain between 05Z and 06Z, resulting in a gap wind at KABQ with gusts near 30kt. These gusts will subside before sunrise. Another round of showers and thunderstorms are expected on Sunday, mainly across portions of western NM as well as the South Central Mountains. && .FIRE WEATHER... Issued at 258 PM MDT Fri Sep 15 2023 A major weather pattern change toward much drier and warmer weather is forecast for next week. While mainly isolated afternoon and evening showers and thunderstorms continue through this weekend, a transition toward a fall pattern during a moderate El Nino is forecast to take place. A high amplitude upper-level ridge is forecast to build over the Gulf of AK late Tuesday and continue through much of the week. Much drier air works in from the west Monday night and Tuesday and dewpoint temperatures fall into the 20s and 30s in western and central locations while eastern NM drops into the upper 30s and low 40s. The dry conditions continue through the work week. Global forecast models agree that a relatively cold upper level low will drop nearly due south from western Canada into the Great Basin Wednesday night and Thursday. There are relatively large differences in the sensible weather for NM out that far, but the general pattern shift toward the westerlies returning to NM, and the end of the monsoon, seem like a lock. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 48 78 51 82 / 10 0 0 5 Dulce........................... 37 75 39 78 / 30 5 0 10 Cuba............................ 43 73 46 75 / 20 5 0 20 Gallup.......................... 42 78 46 80 / 20 0 0 20 El Morro........................ 42 75 48 76 / 10 10 5 40 Grants.......................... 42 76 46 77 / 10 10 5 40 Quemado......................... 45 76 51 76 / 10 20 5 50 Magdalena....................... 49 73 53 75 / 20 30 10 50 Datil........................... 46 73 50 73 / 10 20 10 50 Reserve......................... 46 82 50 80 / 10 10 10 40 Glenwood........................ 56 86 59 84 / 10 10 10 40 Chama........................... 37 70 39 72 / 40 10 0 10 Los Alamos...................... 48 69 51 73 / 30 20 0 30 Pecos........................... 46 72 48 75 / 40 20 5 10 Cerro/Questa.................... 30 69 32 73 / 50 10 0 10 Red River....................... 32 64 33 66 / 70 20 5 10 Angel Fire...................... 28 64 29 69 / 60 20 5 10 Taos............................ 40 70 41 76 / 40 10 0 5 Mora............................ 40 67 40 72 / 60 30 5 10 Espanola........................ 48 78 49 80 / 30 10 0 10 Santa Fe........................ 49 71 51 75 / 40 10 5 10 Santa Fe Airport................ 48 74 50 78 / 30 5 0 10 Albuquerque Foothills........... 54 79 56 80 / 20 5 5 20 Albuquerque Heights............. 55 80 55 81 / 20 0 5 20 Albuquerque Valley.............. 51 82 56 83 / 20 5 0 20 Albuquerque West Mesa........... 56 81 58 81 / 20 5 5 20 Belen........................... 53 82 54 84 / 10 5 5 20 Bernalillo...................... 54 82 55 83 / 20 5 0 20 Bosque Farms.................... 50 81 53 83 / 20 5 5 20 Corrales........................ 54 82 55 82 / 20 5 0 20 Los Lunas....................... 53 81 54 83 / 10 5 5 20 Placitas........................ 52 78 55 80 / 20 5 0 20 Rio Rancho...................... 55 80 56 82 / 20 5 0 20 Socorro......................... 56 83 58 83 / 10 10 10 30 Sandia Park/Cedar Crest......... 49 71 50 74 / 20 5 5 20 Tijeras......................... 46 73 52 77 / 20 5 5 20 Edgewood........................ 44 73 47 77 / 20 10 5 20 Moriarty/Estancia............... 43 74 45 78 / 30 10 5 20 Clines Corners.................. 46 69 47 75 / 30 10 5 10 Mountainair..................... 48 74 48 76 / 20 10 5 20 Gran Quivira.................... 50 74 50 77 / 30 20 5 30 Carrizozo....................... 56 79 56 79 / 20 30 10 30 Ruidoso......................... 49 70 49 70 / 20 70 10 40 Capulin......................... 43 66 44 75 / 60 10 0 5 Raton........................... 43 71 43 79 / 60 10 0 5 Springer........................ 45 73 44 80 / 60 10 0 5 Las Vegas....................... 45 69 45 76 / 50 20 5 10 Clayton......................... 51 73 50 81 / 40 10 0 0 Roy............................. 48 71 48 78 / 70 20 5 5 Conchas......................... 55 76 53 84 / 60 10 5 5 Santa Rosa...................... 53 73 52 81 / 50 10 5 10 Tucumcari....................... 53 75 52 84 / 60 10 5 5 Clovis.......................... 56 75 55 81 / 60 20 10 5 Portales........................ 58 77 55 82 / 60 20 10 5 Fort Sumner..................... 57 77 55 83 / 50 20 5 10 Roswell......................... 63 83 61 86 / 50 20 10 10 Picacho......................... 56 75 53 79 / 30 30 10 30 Elk............................. 51 74 51 75 / 20 40 10 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for NMZ214-215. && SHORT TERM...33 LONG TERM....71 AVIATION...34
Special Weather Statement
National Weather Service Albuquerque NM
643 PM MDT Fri Sep 15 2023
NMZ229-231-232-234-160115-
Eastern San Miguel County-Harding County-Quay County-Northeast
Highlands-
643 PM MDT Fri Sep 15 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN SAN MIGUEL...
SOUTHEASTERN HARDING AND NORTHEASTERN QUAY COUNTIES THROUGH 715 PM
MDT...
At 643 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Maes to 19 miles north of Ute
Lake State Park. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Conchas Dam, Maes, Trujillo, Trementina, and Bell Ranch.
This includes State Road 104 between Mile Markers 35 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern and east central New Mexico.
&&
LAT...LON 3541 10304 3539 10453 3577 10496 3577 10488
3578 10487 3576 10352
TIME...MOT...LOC 0043Z 296DEG 27KT 3569 10474 3565 10361
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special Weather Statement
National Weather Service Albuquerque NM
716 PM MDT Fri Sep 15 2023
NMZ229-231-232-234-160145-
Eastern San Miguel County-Harding County-Quay County-Northeast
Highlands-
716 PM MDT Fri Sep 15 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL SAN MIGUEL...
SOUTHEASTERN HARDING AND NORTHEASTERN QUAY COUNTIES THROUGH 745 PM
MDT...
At 716 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trujillo to 12 miles north of Logan.
Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Logan, Conchas, Ute Lake State Park, Variadero, Conchas Lake State
Park, Conchas Dam, Trujillo, Trementina, and Bell Ranch.
This includes State Road 104 near Mile Marker 32, and between Mile
Markers 34 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern and east central New Mexico.
&&
LAT...LON 3527 10455 3560 10473 3563 10330 3543 10304
3534 10304
TIME...MOT...LOC 0116Z 303DEG 31KT 3553 10459 3554 10338
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
34Special Weather Statement
National Weather Service Albuquerque NM
745 PM MDT Fri Sep 15 2023
NMZ232>234-160215-
Eastern San Miguel County-Guadalupe County-Quay County-
745 PM MDT Fri Sep 15 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAN MIGUEL...WEST
CENTRAL QUAY AND NORTHEASTERN GUADALUPE COUNTIES THROUGH 815 PM
MDT...
At 744 PM MDT, Doppler radar was tracking a strong thunderstorm near
Conchas Dam, or 31 miles southwest of Mosquero, moving southeast at
40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Conchas Dam, Montoya, Conchas, and Conchas Lake State Park.
This includes the following highways...
Interstate 40 between Mile Markers 309 and 316.
State Road 104 near Mile Marker 53, and between Mile Markers 61 and
95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern and east central New Mexico.
&&
LAT...LON 3537 10447 3555 10432 3530 10383 3504 10406
TIME...MOT...LOC 0144Z 302DEG 34KT 3540 10429
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special Weather Statement
National Weather Service Albuquerque NM
814 PM MDT Fri Sep 15 2023
NMZ237-238-160245-
Chaves County Plains-De Baca County-
814 PM MDT Fri Sep 15 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DE BACA AND NORTH
CENTRAL CHAVES COUNTIES THROUGH 845 PM MDT...
At 814 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Mesa, or 31 miles south of Fort Sumner, moving east at
25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern De
Baca and north central Chaves Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southeastern and east central New Mexico.
&&
LAT...LON 3393 10447 3413 10440 3411 10398 3379 10404
TIME...MOT...LOC 0214Z 280DEG 21KT 3403 10434
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special Weather Statement
National Weather Service Albuquerque NM
847 PM MDT Fri Sep 15 2023
NMZ234-235-160315-
Curry County-Quay County-
847 PM MDT Fri Sep 15 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL QUAY AND
NORTHEASTERN CURRY COUNTIES THROUGH 915 PM MDT...
At 847 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Jon, or 24 miles southeast of Tucumcari, moving southeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
San Jon, Grady, Broadview, Wheatland, and Bellview.
This includes Interstate 40 between Mile Markers 353 and 360.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
east central New Mexico.
&&
LAT...LON 3471 10311 3491 10349 3515 10337 3506 10304
3483 10304
TIME...MOT...LOC 0247Z 305DEG 23KT 3502 10334
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
34Special Weather Statement
National Weather Service Albuquerque NM
920 PM MDT Fri Sep 15 2023
NMZ234-235-160345-
Curry County-Quay County-
920 PM MDT Fri Sep 15 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL QUAY AND WEST
CENTRAL CURRY COUNTIES THROUGH 945 PM MDT...
At 920 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ragland, or 23 miles south of Tucumcari, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ragland and Forrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
east central New Mexico.
&&
LAT...LON 3477 10387 3493 10378 3483 10340 3459 10354
TIME...MOT...LOC 0320Z 295DEG 19KT 3482 10375
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
34The Cannon AFB radar (KFDX), 107 km away, was scanning. The volume nearest the first event began at 03:29 UTC.
1 hail. Local standard time, as filed.
No hail damage, except trees lost lots of leaves.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121633.